Pennsylvania, 2020

Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020

August 28, 2020 · NWS CTP · 18 events in 11 counties and zones

A cluster of thunderstorms pushed from northwest to southeast across central Pennsylvania in a moderate CAPE, moderate shear environment during the afternoon and early evening hours of August 28, 2020. This cluster of storms produced sporadic wind damage along it's path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cluster of thunderstorms pushed from northwest to southeast across central Pennsylvania in a moderate CAPE, moderate shear environment during the afternoon and early evening hours of August 28, 2020. This cluster of storms produced sporadic wind damage along it's path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 10:30 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 28, 10:30 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service State College PA
1130 AM EDT Fri Aug 28 2020

.SYNOPSIS...
Showers and thunderstorms are on tap again today, and cloud
cover may keep it much cooler than the past few days. Rain is
again likely on Saturday, as the remnants of Laura track just
south of Pennsylvania. Some of the rainfall could be on the
heavy side. A cooler and drier/less humid airmass will prevail
Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection ramping up early today with severe and FF threats
evolving east-southeast across south central PA. CAMs are
bullish in upstream storm clusters located just over wrn PA
just south of I-80 at 15Z to become more widespread as they
encounter a gradually destabilizing airmass. Vis sat loop shows
cloud cover which may be a limiting factor for storm
intensification across the Laurels into the southern
Alleghenies.

A severe thunderstorm watch is possible (60% probability) for
southeast PA and perhaps adjacent parts of central PA and
MD/DE/NJ. A Slight Risk will likely be included for remaining
portions of south central PA in the upcoming 1630z convective
outlook.

Some convective training appears likely based on radar trends
with rainfall rates 1-2 inch per hour. FFG is very high to the
east of the Allegheny Front owing to ongoing moderate drought
conditions, but parts of the Laurel Highlands are most
vulnerable to potential flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
There may be a short lull in the convection tonight, but the
latest 06Z NAM generates more storms through the night. Any
break won't be long as a cold front will approach right as the
remnant low of Laura rolls by just to our south. The shear
increases significantly from Friday as the long-wave trough
swings down from central Canada. The attendant front will pass
through the NW in the morning, and we may not have ample time
to brew up sufficient instability to get things firing on all
cylinders there. But, SPC has the SErn counties in a SLGT risk
for Sat, and MRGL for most of the rest of the area. Expect more
heavy rain from some of the storms, but they should be moving
with some steam. After a few days of rain, the soil may be less
able to soak in the rain, and minor flooding is again possible.
The convection should be off to the east in the early evening,
and leave a quiet rest of the weekend as high pressure builds
in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Little change in the extended tonight...populated with NBM and
blended with surrounding offices for Laura's remnants. Behind
the front and Laura, much cooler air will move into the region
late this weekend and into next week. Expect high temps to be
more in the 70s and lower 80s with low humidity.

High pressure will lead to generally dry weather Sunday and
Monday, although it may be cool enough aloft on Sunday for some
lake effect rain showers to form off of Lake Erie which could
move into the northern tier of PA. High pressure will drift
eastward Monday with southerly flow developing across the
region. This flow will bring an uptick in moisture for Tuesday
and Wednesday leading to the chance for showers or thunderstorms
each afternoon.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A few storms still lingering in SW PA will affect JST and AOO
through 08z. Then low clouds and some fog will develop over
mainly the NW half of CWA overnight, bringing restrictions that
will linger well into Fri morning over the NW Mtns.

More showers likely to develop across the west late Friday
morning, with showers/scattered tstms working eastward later in
the day.

A wet day expected on Saturday, as a strong cold front nears.

Outlook...

Fri...AM low cigs possible wrn highlands. Sct PM tsra impacts.

Sat...Widespread showers and reductions are expected.

Sun-Tue...Generally VFR w/ no sig wx expected.

&&

.CLIMATE...
Summer 2020 is on track for the warmest on record at Harrisburg
with an average temperature of 78.1F month-to-date.

August 2020 currently ranks 2nd warmest on record with an
average temperature of 78.7F. 2016 holds the top spot coming in
at 79.1F.

Harrisburg has reached 90 degrees or higher 35 times since June
1st, including 1 day at 100F.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Steinbugl
SHORT TERM...Dangelo
LONG TERM...DeVoir/Travis
AVIATION...RXR/Banghoff
CLIMATE...Steinbugl/Travis
Hazardous weather outlook, Aug 28, 3:19 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
419 AM EDT Fri Aug 28 2020

PAZ006-012-019-026>028-035>037-041-042-045-046-049>053-056-063-064-
290830-
Potter-Northern Clinton-Southern Centre-Huntingdon-Mifflin-Juniata-
Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Cumberland-Adams-
419 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and locally heavy
rainfall are possible, mainly late this morning and this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms with gusty winds and locally heavy
rainfall are possible on Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-018-024-025-033-034-290830-
Warren-McKean-Elk-Cameron-Clearfield-Northern Centre-Cambria-Blair-
Somerset-Bedford-
419 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-065-066-290830-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
419 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds, small hail, and
locally heavy rainfall are possible this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible on Saturday,
mainly in the afternoon and evening hours. Locally heavy rainfall is
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 28, 7:14 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 ESE SHUNK             41.55N 76.73W
08/27/2020                   SULLIVAN           PA   PUBLIC

            10-15 TREES DOWN EAST OF SHUNK.

&&

SDT
Special weather statement, Aug 28, 10:00 AM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
1100 AM EDT Fri Aug 28 2020

PAZ017-281545-
Clearfield-
1100 AM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLEARFIELD
COUNTY...

At 1059 AM EDT, a strong thunderstorm was located over Punxsutawney,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Curwensville, Irvona, Coalport, Westover, Mahaffey, Grampian,
Troutville, Burnside, Glen Hope, Lumber City and New Washington.

LAT...LON 4103 7880 4095 7840 4072 7851 4072 7878
      4073 7881
TIME...MOT...LOC 1459Z 290DEG 32KT 4095 7901

Steinbugl

The radar

The State College radar (KCCX), 66 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Clearfield

When
August 28, 10:30 AM EST
Where
Clearfield County, 0.67 mi WNW of Shaffer
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.133, -78.742

A thunderstorm produced a lightning strike that caused a house fire on Nathan Lane in DuBois.

Thunderstorm Wind, Cambria

When
August 28, 11:55 AM EST
Where
Cambria County, 0.63 mi WNW of Daisytown
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
40.325, -78.910

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees across the Johnstown area.

Thunderstorm Wind, Huntingdon

When
August 28, 12:30 PM EST
Where
Huntingdon County, Greenwood Furnace
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.650, -77.750

A severe thunderstorm producing winds estimated near 60 mph knocked down half a dozen trees at Greenwood Furnace State Park.

Thunderstorm Wind, Huntingdon

When
August 28, 12:33 PM EST
Where
Huntingdon County, 1.99 mi WSW of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.422, -77.957

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Mill Creek.

Thunderstorm Wind, Huntingdon

When
August 28, 12:50 PM EST
Where
Huntingdon County, 4.45 mi NNE of Neffs Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.704, -77.904

A severe thunderstorm producing winds estimated near 60 mph snapped power poles along Route 26 south of Pine Grove Mills.

Thunderstorm Wind, Huntingdon

When
August 28, 1:00 PM EST
Where
Huntingdon County, 0.44 mi W of Richvale
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.280, -77.778

A severe thunderstorm producing winds estimated near 60 mph knocked down around a dozen trees and produced some property damage near Richvale.

Thunderstorm Wind, Northumberland

When
August 28, 1:08 PM EST
Where
Northumberland County, 0.8 mi SW of Shamokin Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.821, -76.560

A severe thunderstorm producing winds estimated near 60 mph knocked down tree limbs and wires along Mountain Road to the east of Sunnyside.

Thunderstorm Wind, Perry

When
August 28, 1:15 PM EST
Where
Perry County, 2.85 mi N of Elliotsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.421, -77.289

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Saville and Juniata townships.

Thunderstorm Wind, Northumberland

When
August 28, 1:15 PM EST
Where
Northumberland County, 0.88 mi SW of Keiser
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.790, -76.481

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Kulpmont.

Thunderstorm Wind, Cumberland

When
August 28, 1:38 PM EST
Where
Cumberland County, 0.45 mi ESE of Longsdorf
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
40.098, -77.322

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Walnut Bottom.

Thunderstorm Wind, Franklin

When
August 28, 1:46 PM EST
Where
Franklin County, 0.05 mi N of Stonehenge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.921, -77.630

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Chambersburg.

Thunderstorm Wind, Franklin

When
August 28, 1:50 PM EST
Where
Franklin County, 0.64 mi NNW of Grindstone Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
39.858, -77.636

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of New Franklin.

Thunderstorm Wind, Lebanon

When
August 28, 1:58 PM EST
Where
Lebanon County, 0.17 mi N of Myerstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
40.372, -76.321

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Myerstown.

Thunderstorm Wind, Lebanon

When
August 28, 1:59 PM EST
Where
Lebanon County, 1.52 mi SE of Myerstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.353, -76.301

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Myerstown.

Thunderstorm Wind, Lebanon

When
August 28, 2:04 PM EST
Where
Lebanon County, 1.5 mi E of Bunker Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.398, -76.452

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southeast of Jonestown.

Thunderstorm Wind, York

When
August 28, 2:06 PM EST
Where
York County, 0.9 mi E of Beavertown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.099, -77.033

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on Golf Course Road near Dillsburg.

Thunderstorm Wind, Adams

When
August 28, 2:12 PM EST
Where
Adams County, 0.94 mi WNW of Berlin Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.874, -77.047

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires northeast of New Oxford.

Thunderstorm Wind, Lancaster

When
August 28, 2:55 PM EST
Where
Lancaster County, 0.99 mi N of Rawlinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.894, -76.271

A severe thunderstorm producing winds estimated near 60 mph knocked down trees, wires and poles in Martic and New Providence townships.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915906, 915958, 915959, 915960, 915961, 915962, 916002, 916001, 916003, 916004, 916005, 916006, 916007, 916008, 916009, 916010, 916011, 916012.